Two mathematical notes – new homogenised Simpson's rules and a riffle shuffle conjecture

Alex M. Andrew (Reading University, Reading, UK)


ISSN: 0368-492X

Publication date: 1 June 2006



Seeks to derive a class of “homogeneous” rules for numerical integration from earlier results and empirical findings to treat the apparently magical reordering of a pack of cards after successive shuffles, previously discussed by Zeeberg, from a new angle and to form a mathematical conjecture.


The studies were made using computer programs for which the language JavaScript proved adequate.


The rules for numerical integration are more precise than earlier versions. The conjecture associated with card shuffling appears to be novel.

Practical implications

Improved methods of numerical integration have practical value in many areas. The conjecture is in the field of number theory, with no obvious immediate applications.


The findings and methods are original. The demonstration of a plausible mathematical conjecture may provoke further studies aimed at its proof as a theorem, or its refutation.



Andrew, A. (2006), "Two mathematical notes – new homogenised Simpson's rules and a riffle shuffle conjecture", Kybernetes, Vol. 35 No. 5, pp. 748-752.

Download as .RIS



Emerald Group Publishing Limited

Copyright © 2006, Emerald Group Publishing Limited

Please note you might not have access to this content

You may be able to access this content by login via Shibboleth, Open Athens or with your Emerald account.
If you would like to contact us about accessing this content, click the button and fill out the form.
To rent this content from Deepdyve, please click the button.